Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 190, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2002, 10:40 PM MDT for Lea County, New Mexico. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2002, 10:40 PM MDT (04:40 UTC)
- Expired
- Aug 6, 2002, 6:30 PM MDT
- In force
- 5 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 208 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
397 WUUS54 KMAF 020440 SVRMAF NMC025-020530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1040 PM MDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1130 PM MDT * AT 1040 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF EUNICE...OR ABOUT 24 MILES SOUTH OF HOBBS...MOVING WEST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... EUNICE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3224 10340 3226 10306 3265 10309 3268 10340
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 10:05 PM MDT, 35 minutes earlier.
Area forecast discussion, Aug 1, 10:05 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1105 PM CDT THU AUG 1 2002 SENT A QUICK UPDATE TO REARRANGE POPS...WITH BULK OF PRECIPITATION OVER NORTHERN PERMIAN BASIN INTO SOUTHEAST NEW MEXICO. COLLISION OF OUTFLOW BOUNDARIES OVER GAINES COUNTIES YIELDING LARGE AREA OF SLOW MOVING THUNDERSTORMS...WITH NON-SEVERE WINDS AND HEAVY RAIN UP TO TWO INCHES PER HOUR. ACTIVITY WILL PROBABLY CONTINUE TO SPREAD WEST AS ADDITIONAL CONVECTION DEVELOPS UNDER MID LEVEL SHEAR AXIS AND FROM COLLISIONS OF OUTFLOW BOUNDARIES. .MAF... TX...NONE. NM...NONE. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:31 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Aug 2, 5:30 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Aug 2, 7:36 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 2, 8:30 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Aug 2, 1:47 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 2, 1:54 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.